September  2016, 6(3): 517-534. doi: 10.3934/mcrf.2016014

An optimal consumption-investment model with constraint on consumption

1. 

Department of Applied Mathematics, The Hong Kong Polytechnic University, Kowloon, Hong Kong

2. 

School of Finance, Guangdong University of Foreign Studies, Guangzhou 510420, China

Received  June 2015 Revised  March 2016 Published  August 2016

A continuous-time consumption-investment model with constraint is considered for a small investor whose decisions are the consumption rate and the allocation of wealth to a risk-free and a risky asset with logarithmic Brownian motion fluctuations. The consumption rate is subject to an upper bound constraint which linearly depends on the investor's wealth and bankruptcy is prohibited. The investor's objective is to maximize the total expected discounted utility of consumption over an infinite trading horizon. It is shown that the value function is (second order) smooth everywhere but a unique (known) possibly exception point and the optimal consumption-investment strategy is provided in a closed feedback form of wealth. According to this model, an investor should take the similar investment strategy as in Merton's model regardless his financial situation. By contrast, the optimal consumption strategy does depend on the investor's financial situation: he should use a similar consumption strategy as in Merton's model when he is in a bad situation, and consume as much as possible when he is in a good situation.
Citation: Zuo Quan Xu, Fahuai Yi. An optimal consumption-investment model with constraint on consumption. Mathematical Control and Related Fields, 2016, 6 (3) : 517-534. doi: 10.3934/mcrf.2016014
References:
[1]

M. Akian, J. L. Menaldi and A. Sulem, On an investment-consumption model with transaction costs, SIAM Journal on Control and Optimization, 34 (1996), 329-364. doi: 10.1137/S0363012993247159.

[2]

I. Bardhan, Consumption and investment under constraints, Journal of Economic Dynamics and Control, 18 (1994), 909-929.

[3]

X. S. Chen and F. H. Yi, A problem of singular stochastic control with optimal stopping in finite horizon, SIAM Journal on Control and Optimization, 50 (2012), 2151-2172. doi: 10.1137/110832264.

[4]

M. G. Crandall and P. L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. AMS, 277 (1983), 1-42. doi: 10.1090/S0002-9947-1983-0690039-8.

[5]

J. Cvitanić and I. Karatzas, Convex duality in constrained portfolio optimization, Annals of Applied Probability, 2 (1992), 767-818. doi: 10.1214/aoap/1177005576.

[6]

J. Cvitanić and I. Karatzas, Hedging contingent claims with constrained portfolios, Annals of Applied Probability, 3 (1993), 652-681. doi: 10.1214/aoap/1177005357.

[7]

M. Dai and Z. Xu, Optimal redeeming strategy of stock loans with finite maturity, Mathematical Finance, 21 (2011), 775-793. doi: 10.1111/j.1467-9965.2010.00449.x.

[8]

M. Dai, Z. Q. Xu and X. Y. Zhou, Continuous-time mean-variance portfolio selection with proportional transaction costs, SIAM Journal on Financial Mathematics, 1 (2010), 96-125. doi: 10.1137/080742889.

[9]

M. Dai and F. H. Yi, Finite horizon optimal investment with transaction costs: A parabolic double obstacle problem, Journal of Differential Equations, 246 (2009), 1445-1469. doi: 10.1016/j.jde.2008.11.003.

[10]

M. H. A. Davis and A. Norman, Portfolio selection with transaction costs, Mathematics of Operations Research, 15 (1990), 676-713. doi: 10.1287/moor.15.4.676.

[11]

R. Elie and N. Touzi, Optimal lifetime consumption and investment under a drawdown constraint, Finance and Stochastics, 12 (2008), 299-330. doi: 10.1007/s00780-008-0066-8.

[12]

W. H. Fleming and H. M. Soner, Controlled Markov Processes and Viscosity Solutions, Second edition. Stochastic Modelling and Applied Probability, 25. Springer, New York, 2006.

[13]

W. H. Fleming and T. Zariphopoulou, An optimal consumption and investment models with borrowing constraints, Mathematics of Operations Research, 16 (1991), 802-822. doi: 10.1287/moor.16.4.802.

[14]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations, Part 2, Communications in Partial Differential Equations, 8 (1983), 1229-1276. doi: 10.1080/03605308308820301.

[15]

H. Markowitz, Portfolio selection, Journal of Finance, 7 (1952), 77-91. doi: 10.1111/j.1540-6261.1952.tb01525.x.

[16]

H. Markowitz, Portfolio Selection: Efficient Diversification of Investments, John Wiley & Sons, New York, 1959.

[17]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case, Review of Economics and Statistics, 51 (1969), 247-257. doi: 10.2307/1926560.

[18]

R. C. Merton, Optimum consumption and portfolio rules in a continuous time model, Journal of Economic Theory, 3 (1971), 373-413. doi: 10.1016/0022-0531(71)90038-X.

[19]

R. C. Merton, Theory of finance from the perspective of continuous time, Journal of Financial and Quantitative Analysis, 10 (1975), 659-674. doi: 10.2307/2330617.

[20]

P. A. Samuelson, Lifetime portfolio selection by dynamic stochastic programming, Review of Economics and Statistics, 51 (1969), 239-246.

[21]

P. S. Sethi, Optimal Consumption and Investment with Bankruptcy, Kluwer Academic Publishers, Norwell, MA, 1997. doi: 10.1007/978-1-4615-6257-3.

[22]

S. Shreve and M. Soner, Optimal investment and consumption with transaction costs, Annals of Applied Probability, 4 (1994), 609-692. doi: 10.1214/aoap/1177004966.

[23]

T. Zariphopoulou, Investment-consumption models with transaction fees and Markov chain parameters, SIAM Journal on Control and Optimization, 30 (1992), 613-636. doi: 10.1137/0330035.

[24]

T. Zariphopoulou, Consumption-investment models with constraints, SIAM Journal on Control and Optimization, 32 (1994), 59-85. doi: 10.1137/S0363012991218827.

show all references

References:
[1]

M. Akian, J. L. Menaldi and A. Sulem, On an investment-consumption model with transaction costs, SIAM Journal on Control and Optimization, 34 (1996), 329-364. doi: 10.1137/S0363012993247159.

[2]

I. Bardhan, Consumption and investment under constraints, Journal of Economic Dynamics and Control, 18 (1994), 909-929.

[3]

X. S. Chen and F. H. Yi, A problem of singular stochastic control with optimal stopping in finite horizon, SIAM Journal on Control and Optimization, 50 (2012), 2151-2172. doi: 10.1137/110832264.

[4]

M. G. Crandall and P. L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. AMS, 277 (1983), 1-42. doi: 10.1090/S0002-9947-1983-0690039-8.

[5]

J. Cvitanić and I. Karatzas, Convex duality in constrained portfolio optimization, Annals of Applied Probability, 2 (1992), 767-818. doi: 10.1214/aoap/1177005576.

[6]

J. Cvitanić and I. Karatzas, Hedging contingent claims with constrained portfolios, Annals of Applied Probability, 3 (1993), 652-681. doi: 10.1214/aoap/1177005357.

[7]

M. Dai and Z. Xu, Optimal redeeming strategy of stock loans with finite maturity, Mathematical Finance, 21 (2011), 775-793. doi: 10.1111/j.1467-9965.2010.00449.x.

[8]

M. Dai, Z. Q. Xu and X. Y. Zhou, Continuous-time mean-variance portfolio selection with proportional transaction costs, SIAM Journal on Financial Mathematics, 1 (2010), 96-125. doi: 10.1137/080742889.

[9]

M. Dai and F. H. Yi, Finite horizon optimal investment with transaction costs: A parabolic double obstacle problem, Journal of Differential Equations, 246 (2009), 1445-1469. doi: 10.1016/j.jde.2008.11.003.

[10]

M. H. A. Davis and A. Norman, Portfolio selection with transaction costs, Mathematics of Operations Research, 15 (1990), 676-713. doi: 10.1287/moor.15.4.676.

[11]

R. Elie and N. Touzi, Optimal lifetime consumption and investment under a drawdown constraint, Finance and Stochastics, 12 (2008), 299-330. doi: 10.1007/s00780-008-0066-8.

[12]

W. H. Fleming and H. M. Soner, Controlled Markov Processes and Viscosity Solutions, Second edition. Stochastic Modelling and Applied Probability, 25. Springer, New York, 2006.

[13]

W. H. Fleming and T. Zariphopoulou, An optimal consumption and investment models with borrowing constraints, Mathematics of Operations Research, 16 (1991), 802-822. doi: 10.1287/moor.16.4.802.

[14]

P. L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations, Part 2, Communications in Partial Differential Equations, 8 (1983), 1229-1276. doi: 10.1080/03605308308820301.

[15]

H. Markowitz, Portfolio selection, Journal of Finance, 7 (1952), 77-91. doi: 10.1111/j.1540-6261.1952.tb01525.x.

[16]

H. Markowitz, Portfolio Selection: Efficient Diversification of Investments, John Wiley & Sons, New York, 1959.

[17]

R. C. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case, Review of Economics and Statistics, 51 (1969), 247-257. doi: 10.2307/1926560.

[18]

R. C. Merton, Optimum consumption and portfolio rules in a continuous time model, Journal of Economic Theory, 3 (1971), 373-413. doi: 10.1016/0022-0531(71)90038-X.

[19]

R. C. Merton, Theory of finance from the perspective of continuous time, Journal of Financial and Quantitative Analysis, 10 (1975), 659-674. doi: 10.2307/2330617.

[20]

P. A. Samuelson, Lifetime portfolio selection by dynamic stochastic programming, Review of Economics and Statistics, 51 (1969), 239-246.

[21]

P. S. Sethi, Optimal Consumption and Investment with Bankruptcy, Kluwer Academic Publishers, Norwell, MA, 1997. doi: 10.1007/978-1-4615-6257-3.

[22]

S. Shreve and M. Soner, Optimal investment and consumption with transaction costs, Annals of Applied Probability, 4 (1994), 609-692. doi: 10.1214/aoap/1177004966.

[23]

T. Zariphopoulou, Investment-consumption models with transaction fees and Markov chain parameters, SIAM Journal on Control and Optimization, 30 (1992), 613-636. doi: 10.1137/0330035.

[24]

T. Zariphopoulou, Consumption-investment models with constraints, SIAM Journal on Control and Optimization, 32 (1994), 59-85. doi: 10.1137/S0363012991218827.

[1]

Jiaqin Wei, Danping Li, Yan Zeng. Robust optimal consumption-investment strategy with non-exponential discounting. Journal of Industrial and Management Optimization, 2020, 16 (1) : 207-230. doi: 10.3934/jimo.2018147

[2]

Jingzhen Liu, Ka-Fai Cedric Yiu, Kok Lay Teo. Optimal investment-consumption problem with constraint. Journal of Industrial and Management Optimization, 2013, 9 (4) : 743-768. doi: 10.3934/jimo.2013.9.743

[3]

Qian Zhao, Rongming Wang, Jiaqin Wei. Time-inconsistent consumption-investment problem for a member in a defined contribution pension plan. Journal of Industrial and Management Optimization, 2016, 12 (4) : 1557-1585. doi: 10.3934/jimo.2016.12.1557

[4]

Chonghu Guan, Xun Li, Zuo Quan Xu, Fahuai Yi. A stochastic control problem and related free boundaries in finance. Mathematical Control and Related Fields, 2017, 7 (4) : 563-584. doi: 10.3934/mcrf.2017021

[5]

Lei Sun, Lihong Zhang. Optimal consumption and investment under irrational beliefs. Journal of Industrial and Management Optimization, 2011, 7 (1) : 139-156. doi: 10.3934/jimo.2011.7.139

[6]

Jingzhen Liu, Shiqi Yan, Shan Jiang, Jiaqin Wei. Optimal investment, consumption and life insurance strategies under stochastic differential utility with habit formation. Journal of Industrial and Management Optimization, 2022  doi: 10.3934/jimo.2022040

[7]

Yuan Tan, Qingyuan Cao, Lan Li, Tianshi Hu, Min Su. A chance-constrained stochastic model predictive control problem with disturbance feedback. Journal of Industrial and Management Optimization, 2021, 17 (1) : 67-79. doi: 10.3934/jimo.2019099

[8]

Ka Chun Cheung, Hailiang Yang. Optimal investment-consumption strategy in a discrete-time model with regime switching. Discrete and Continuous Dynamical Systems - B, 2007, 8 (2) : 315-332. doi: 10.3934/dcdsb.2007.8.315

[9]

Min Dai, Zhou Yang. A note on finite horizon optimal investment and consumption with transaction costs. Discrete and Continuous Dynamical Systems - B, 2016, 21 (5) : 1445-1454. doi: 10.3934/dcdsb.2016005

[10]

Yong Ma, Shiping Shan, Weidong Xu. Optimal investment and consumption in the market with jump risk and capital gains tax. Journal of Industrial and Management Optimization, 2019, 15 (4) : 1937-1953. doi: 10.3934/jimo.2018130

[11]

Chonghu Guan, Xun Li, Rui Zhou, Wenxin Zhou. Free boundary problem for an optimal investment problem with a borrowing constraint. Journal of Industrial and Management Optimization, 2022, 18 (3) : 1915-1934. doi: 10.3934/jimo.2021049

[12]

Ciro D'Apice, Peter I. Kogut, Rosanna Manzo. On relaxation of state constrained optimal control problem for a PDE-ODE model of supply chains. Networks and Heterogeneous Media, 2014, 9 (3) : 501-518. doi: 10.3934/nhm.2014.9.501

[13]

Sören Bartels, Marijo Milicevic. Iterative finite element solution of a constrained total variation regularized model problem. Discrete and Continuous Dynamical Systems - S, 2017, 10 (6) : 1207-1232. doi: 10.3934/dcdss.2017066

[14]

Lili Chang, Wei Gong, Guiquan Sun, Ningning Yan. PDE-constrained optimal control approach for the approximation of an inverse Cauchy problem. Inverse Problems and Imaging, 2015, 9 (3) : 791-814. doi: 10.3934/ipi.2015.9.791

[15]

Xiaoshan Chen, Fahuai Yi. Free boundary problem of Barenblatt equation in stochastic control. Discrete and Continuous Dynamical Systems - B, 2016, 21 (5) : 1421-1434. doi: 10.3934/dcdsb.2016003

[16]

Chonghu Guan, Fahuai Yi, Xiaoshan Chen. A fully nonlinear free boundary problem arising from optimal dividend and risk control model. Mathematical Control and Related Fields, 2019, 9 (3) : 425-452. doi: 10.3934/mcrf.2019020

[17]

Kazimierz Malanowski, Helmut Maurer. Sensitivity analysis for state constrained optimal control problems. Discrete and Continuous Dynamical Systems, 1998, 4 (2) : 241-272. doi: 10.3934/dcds.1998.4.241

[18]

Sie Long Kek, Kok Lay Teo, Mohd Ismail Abd Aziz. Filtering solution of nonlinear stochastic optimal control problem in discrete-time with model-reality differences. Numerical Algebra, Control and Optimization, 2012, 2 (1) : 207-222. doi: 10.3934/naco.2012.2.207

[19]

Jingshi Li, Jiachuan Zhang, Guoliang Ju, Juntao You. A multi-mode expansion method for boundary optimal control problems constrained by random Poisson equations. Electronic Research Archive, 2020, 28 (2) : 977-1000. doi: 10.3934/era.2020052

[20]

Chengxia Lei, Yihong Du. Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 895-911. doi: 10.3934/dcdsb.2017045

2020 Impact Factor: 1.284

Metrics

  • PDF downloads (227)
  • HTML views (0)
  • Cited by (7)

Other articles
by authors

[Back to Top]